Two medical conditions that are seemingly unrelated may actually have quite the connection. Surprising new research reveals that chronic hives (medically known as urticaria) may be linked to thyroid dysfunction, particularly Hashimoto’s Thyroiditis, an autoimmune cause of hypothyroidism.
Hives are red, itchy welts on the skin that vary in size and can appear anywhere on the body. They occur when histamine is released on the skin. Hives are considered chronic when they appear daily for six weeks or more (or periodically for months or years).
While some cases have their origin in bug bites, bee stings, or undiagnosed food and environmental allergies, other cases are “idiopathic,” meaning they have no known cause. However, we now know that these idiopathic cases may not be so mysterious at all.
An imbalanced immune system can lead to autoimmune processes and this seems to be the case for some instances of thyroid dysfunction as well as for most cases of chronic urticaria (CU). It is not yet clear if one causes the other or if they are often co-morbid simply due to a shared pathophysiology.
Although other autoimmune diseases such as lupus, celiac disease, Raynaud’s, and type 1 diabetes have also been linked with chronic urticaria, thyroid disease appears to be the most prevalent among those with CU.
Studies have shown that anywhere from 6.5% to 57% of CU patients report having a thyroid condition. They appear together more frequently in women than in men.
Additionally, those with both conditions are more likely to have a more severe case of CU as well as being 16.2 times more likely to develop angioedema. Angioedema is similar to hives but affects deeper layers of the skin.
One large scale study found that hypothyroidism was present in 9.8% of CU patients compared with 0.6% of controls and hyperthyroidism was found in 2.7% of CU patients compared with 0.09% of controls. Another study concurred the connection between autoimmune thyroid and CU after finding that anti-thyroid antibodies were significantly higher in patients with both CU and hypothyroidism.
Interestingly, CU often improves with adequate thyroid replacement (even if anti-thyroid antibodies remain elevated). While some have proposed that these conditions are not directly linked, but rather simply have a shared autoimmune origin, the improvement in CU symptoms following thyroid treatment suggests otherwise.
One possible explanation is related to the complement system. The complement system is part of the innate immune system. Innate immunity is what protects us from pathogens like viruses and bacteria. But when it becomes overactive, in a sense, autoimmunity can occur.
Thyroperoxidase enzyme, which aids in the production of thyroid hormone, also plays a role in activating what is known as the “complement cascade.” While this process occurs normally in a healthy immune system, it also leads to autoimmunity when it gets out of hand. In those with both autoimmune thyroid disease and CU, adequate thyroid treatment was found to reduce elevated C4 levels (a protein of the complement system) and simultaneously improve CU. This makes the case for a direct link between the two.
If you are experiencing unexplained hives and have already been tested for allergies, it would be wise to have your thyroid checked as soon as possible. Ask for a thyroid panel that includes thyroid antibodies so that the possibility of an autoimmune issue can be investigated – get a sample lab slip here.
Your doctor may prescribe medications such as antihistamines, histamine blockers, or immunosuppressants to help manage the hives. But it is still crucial to look for and address root causes, of which thyroid dysfunction could be one.
Even if you are not experiencing hives, talk to your doctor about thyroid testing if you have any of these other symptoms commonly seen in hypothyroidism:
- Dry skin
- Weight gain
- Hair loss
- Muscle aches or weakness
- Joint pain
And of course, if you experience signs or symptoms of an acute allergic reaction or anaphylaxis, such as throat or face swelling, rash, shortness of breath, nausea/vomiting or rapid pulse, seek medical attention immediately as this can be a life-threatening condition.